Skip to content
My WebMD Sign In, Sign Up
Numbness and Tingling
avatar
Doris1933 posted:
I had my first chemo treatment May 13. Day 1 was normal. Day 2 and Day 3 were horrible with several side effects from Taxol. Day 5 woke up with numb left foot, toes and fingers. Doctor said as long as I didn't have weakness, to let it go away by itself. That was 11 days ago. The nurse said "hopefully" it would go away. Does anyone know about this side effect?

Today I got my head shaved. Losing my hair is the least of my worries. My scalp was very tender and we discovered red bumps all over the scalp. I used cortizone 10 on my scalp. Will see what happens. Nurse prescribed itch medicine, but no encouragement as to when or if it would heal. Does anyone know about this side effect?

It would be so easy to get frustrated - it's something all the time to deal with .......if I didn't know that "Greater is He that is within me, than he that is in the world".
Reply
 
avatar
kiwiallright responded:
Hi Doris,

good Ole Taxol, if you are experiencing this now it may only get worse, sorry to say. I experienced slight numbness the first treatment ans it clear before the second treatment three weeks later. Second treatment - the numbness returned, more pronounced and it not clear like the first round. I was borderline by the third round, called my foot Dr re the numbness and she informed me that if your nerves are dying in your feet hands they are dying else where. We were going to change to Taxere but it had the same side effects, so I completed the third treatment and by the end of the second week after the third treatment I could hardly walk - I could walk - it was if I had been sitting for a while and then got up to walk. I did not complete the fourth round as I figured I would have been using a walker or in a wheel chair. I had the last treatment Sept 3 2009, my thumbs & first fingers are still numb, my right foot has a lot more numbness than my left. I still have trouble at times after sitting for a while to walk, but I try and walk my three miles each day, sometime due to time constraits I walk two - I have had the hardest time wearing shoes or sandals - I found a pair of Clarks Flip-Flops that were $40.00 that I can wear for the summer. My feet are the worst when I get up in the morning, once I get moving I am okay. Others who had Taxere did not seem to suffer the side effects as bad. Please talk with your oncologist because I do not believe them when they say it will take a year. I meet a lady last week who is about two - three years out and still has the numbness. Hey but we are alive.
 
avatar
katwieland replied to kiwiallright's response:
My last taxol treatment was in November 2007, and I'd been told that the numbness in my toes and fingers would go away which it has to a large extent. However, sometimes my feet "cramp up" during the night feeling as though I have frostbite. Drinking coconut water (not milk) works like a charm. It takes about 45 minutes to take effect. I also find that keeping hydrated helps with overall general good health. I recommend aloe for your scalp. I also drank a shot of aloe water (from the health food store) every day during treatment and recovery. In addition, I used organic virgin coconut oil on my skin and in my food, and I believe these products helped prevent nausea and other side effects. As a consequence, I was able to work every day (as a public school teacher) except for the days I drove myself back and forth to Johns Hopkins for chemotherapy (100 miles each way). When you are feeling frustrated (normal feeling by the way), try to take a walk outside, breathe deeply, meditate. (I used the mantra "life is good".)
 
avatar
minalee responded:
Hi Doris,
I have been on various chemo treatments, hormone treatments, and clinical trials since finding my breast cancer had metastasized to my bones in Oct. of 2005

I am suffering from numbness in my feet at a severe level for the first time this past year. I do know that certain chemo's are more likely to cause this than others. Something the doctor's don't often disclose. I was on either Navalbean, or Gemcidobene about two years ago, and one of these was drugs was very well known to be aggresive in causing neropathy. I can't remember now which one it was, but it came on fast....only two treatments, and it spread quickly to my hands, and I had to switch chemo's because I was unable to even hold a pencil, and I am an artist by trade. It wasn't until I complained about it, that I found out that it was one of the prominent side effects. The other treatment did not cause the numbness....but last year after a failed attempt at a clinical trial, some extreme radiation in my neck area, and 7 months of weekly chemo I started to get the numbness in my left foot only. The chemo was not working and I then started a new drug called TDM1 and Pertuzamab at a clinical trial. The numbness was there but continued to get worse with the new drugs, but they are working against the cancer, so it is a nasty side effect I have to put up with.

Some things I have heard is to keep your hands and feet on ice during the treatment. The idea is that by keeping your extremities cold the drug does not penetrate to that area. I used to lay my hands on frozen bags of peas during treatment that I brought in a cooler. That was 5 years ago in the beginning when I was on Taxotere, and Carboplatin. I don't know if it worked or not. I never did get tingling in my hands during those treatments, or my feet for that matter, and I did not ice my feet. I did not do that during that last run of chemo cuz I was just too sick to put the effort in. It seems the reaction to different drugs is so individual.

One thing I can share that helps me right now is to use a toe seperater (like they use when you get a pedicure) Stretching the toes like this seems to give a bit of relief. It doesn't take it away but it helps.

There is nothing easy about this disease, but I wish you nothing but hope and all good things.
 
avatar
minalee replied to kiwiallright's response:
Hi Kiwiallright....I am just wondering what you thought your foot doctor was telling you when she said "if your nerves are dying in your feet and hands they are dying elsewhere. ?
 
avatar
beebles9 responded:
Ask your onc for Neurontin for the tingling which could be due to nerve damange. The Neurontin has to build up in your system for it to work.

Good luck.
 
avatar
catgerry responded:
I also had some numbing and tingling which got worse after I developed diabetes. Try cymbalta - it works for me and also helps with depression and back pain. God bless.
 
avatar
Scottsdale74 responded:
While I had some neuropathy in my feet prior to receiving Taxotere during chemo (I am not diabetic), it did get worse. I had some minor numbness in my fingertips and that went away very quickly and has not recurred. I work for a supplement company called TriVita and we sell a product called Nerve Formula that is very helpful. It was formulated especially for people with Neuropathy, sciatic pain, residual pain from Shingles. Go to www.trivita.com and look up the product and the ingredients. I also recently found a product called Neurogen (in a gel form) that is wonderful when applied to the feet in the area of numbness. Look it up online. It ships out of Nova Scotia. Good Luck!
 
avatar
Robyninalaska responded:
Shaved my head ,had burning no bumps. After bumps clear you may want to switch up with shampoos. I am using Nixon. For the tingling , if you can use Vit. E ,Fish oils, amino acids,Acetyl-L- Carnitine. For the L carnitine I am on a study with it so I can not opt pout of the study and take it. Please check with your Dr. first.
 
avatar
invader58 responded:
Hi Doris, It will be two years in August since my dx. I was on Adriemyacin and Cytoxan followed by Taxol for twelve weeks. I started the Taxol on 1/8/09....and during my treatment in March I began to feel pins & needles in my hands and feet. My legs felt heavy.....dr said ok as long as I could button my blouse, etc. It never got better. He reduced the dose of TaxoI but it was too late I tried neuroton, lyrica, but nothing seemed to help. Now I sent for a sample of Neurogen to try. It seems when I wear Clark's shoes, my feet feel better. I go for exercise therapy twice a week in addition to aerobics. So I'm trying to beat this. My doc said it could take up to 18 mos (if it will go away at all) so I still have a few months to go, but I have my doubts. I don't let it stop me from going places or doing anything. It's a small price to pay to get rid of the cancer.
Norene


Helpful Tips

Breast Cancer Survivor
I had breast cancer surgery on right side just below my breast 2.2 cm part since 2001. It also removed 21 nodes my armpit to protect cancer ... More
Was this Helpful?
1 of 1 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Breast Cancer Center